Alert archive / Mississippi / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 49, NWS Jackson, MS

March 3, 20194 counties in Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Mar 3, 2019, 9:51 AM CST for 4 counties in Mississippi. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 3, 2019, 9:51 AM CST (15:51 UTC)
Expired
Mar 3, 2019, 10:45 AM CST
In force
54 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Jefferson Davis County, MS, Lawrence County, MS, Lincoln County, MS, Marion County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 100 km from the middle of the area, began a volume at 15:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 3.9 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2019-03-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2019-03-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 285 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
485 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
285 m²/s²
0-3 km storm-relative helicity
413 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

595 
WUUS54 KJAN 031551
SVRJAN
MSC065-077-085-091-031645-
/O.NEW.KJAN.SV.W.0049.190303T1551Z-190303T1645Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
951 AM CST SUN MAR 3 2019

The National Weather Service in Jackson has issued a

* Severe Thunderstorm Warning for...
  Northwestern Marion County in south central Mississippi...
  Southeastern Lincoln County in south central Mississippi...
  Southern Lawrence County in south central Mississippi...
  Southwestern Jefferson Davis County in south central Mississippi...

* Until 1045 AM CST.

* At 951 AM CST, a severe thunderstorm was located near Bogue Chitto,
  or 11 miles north of Mccomb, moving east at 35 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Ruth around 1000 AM CST.
  Jayess around 1010 AM CST.
  Topeka around 1015 AM CST.
  Robinwood around 1025 AM CST.
  Tilton and Arm around 1030 AM CST.
  Oak Vale around 1035 AM CST.
  Society Hill and Goss around 1045 AM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3134 9009 3135 9011 3135 9045 3146 9044
      3154 8983 3133 8982
TIME...MOT...LOC 1551Z 268DEG 30KT 3141 9040 

HAIL...<.75IN
WIND...60MPH
 
$$

22
3 follow-up statements
480 
WWUS54 KJAN 031607
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
1007 AM CST SUN MAR 3 2019

MSC065-077-085-091-031645-
/O.CON.KJAN.SV.W.0049.000000T0000Z-190303T1645Z/
Marion MS-Lincoln MS-Lawrence MS-Jefferson Davis MS-
1007 AM CST SUN MAR 3 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 AM CST
FOR NORTHWESTERN MARION...SOUTHEASTERN LINCOLN...SOUTHERN LAWRENCE
AND SOUTHWESTERN JEFFERSON DAVIS COUNTIES...

At 1007 AM CST, a severe thunderstorm was located near Topeka, or 16
miles southeast of Brookhaven, moving east at 35 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

This severe storm will be near...
  Robinwood around 1025 AM CST.
  Tilton and Arm around 1030 AM CST.
  Oak Vale around 1035 AM CST.
  Society Hill and Goss around 1045 AM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Jackson.

&&

LAT...LON 3134 9009 3135 9011 3135 9029 3148 9029
      3154 8983 3133 8982
TIME...MOT...LOC 1607Z 268DEG 30KT 3141 9024 

HAIL...<.75IN
WIND...60MPH
 
$$

22
918 
WWUS54 KJAN 031619
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
1019 AM CST SUN MAR 3 2019

MSC085-031628-
/O.CAN.KJAN.SV.W.0049.000000T0000Z-190303T1645Z/
Lincoln MS-
1019 AM CST SUN MAR 3 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LINCOLN COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3134 9009 3135 9011 3135 9017 3145 9017
      3154 8983 3133 8982
TIME...MOT...LOC 1618Z 268DEG 30KT 3142 9013 

$$

MSC065-077-091-031645-
/O.CON.KJAN.SV.W.0049.000000T0000Z-190303T1645Z/
Marion MS-Lawrence MS-Jefferson Davis MS-
1019 AM CST SUN MAR 3 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 AM CST
FOR NORTHWESTERN MARION...SOUTHEASTERN LAWRENCE AND SOUTHWESTERN
JEFFERSON DAVIS COUNTIES...

At 1018 AM CST, a severe thunderstorm was located near Topeka, or 17
miles northwest of Kokomo, moving east at 35 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

This severe storm will be near...
  Tilton around 1030 AM CST.
  Oak Vale around 1035 AM CST.
  Society Hill and Goss around 1045 AM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Jackson.

&&

LAT...LON 3134 9009 3135 9011 3135 9017 3145 9017
      3154 8983 3133 8982
TIME...MOT...LOC 1618Z 268DEG 30KT 3142 9013 

HAIL...<.75IN
WIND...60MPH
 
$$

22
565 
WWUS54 KJAN 031636
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
1036 AM CST SUN MAR 3 2019

MSC065-077-091-031646-
/O.EXP.KJAN.SV.W.0049.000000T0000Z-190303T1645Z/
Marion MS-Lawrence MS-Jefferson Davis MS-
1036 AM CST SUN MAR 3 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MARION...
SOUTHEASTERN LAWRENCE AND SOUTHWESTERN JEFFERSON DAVIS COUNTIES WILL
EXPIRE AT 1045 AM CST...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 3134 9009 3135 9011 3135 9017 3145 9017
      3154 8983 3133 8982
TIME...MOT...LOC 1636Z 267DEG 34KT 3143 8993 

$$

22

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 3, 5:46 AM CST, 4 hours 5 minutes earlier.

Area forecast discussion, Mar 3, 5:46 AM CST, 4 hours 5 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
546 AM CST Sun Mar 3 2019

.UPDATE...
Updated for 12Z aviation discussion

&&

.AVIATION...
12Z TAF discussion:
IFR to MVFR ceilings exist across the entire region this morning
with showers and isolated storms now spreading across the Delta.
As a cold front develops over the area today and pushes eastward,
additional SHRA/TSRA will spread eastward across the region
through the day, bringing brief visibility reductions are area
terminals. Some of the storms could be severe with 50 kt wind
gusts, tornadoes, and hail possible. Winds will be gusty at times,
shifting to NW/N behind the front. Showers should taper off before
sunset, but MVFR ceilings will persist through the remainder of
the TAF period. /DL/

&&

.DISCUSSION...
Through tonight: This morning, a somewhat diffuse surface trough and
baroclinic zone extends from SW to NE across the area, with
scattered showers spreading across the northwestern half. However,
as a mid/upper trough swings into the Lower Mississippi Valley, low
level frontogenesis is increasing within this corridor, which
will result in a sharpening of the boundary into a more formidable
cold front during the morning hours. Considerable post-frontal
convection will develop during this time frame, with only isolated
to scattered warm advection showers ahead of the front.

Through the morning, as the front organizes near the Natchez
Trace and begins to push eastward, instability will increase along
and ahead of the front will some convection becoming rooted at
the surface during the later morning hours. With a 50-60 kt low
level jet expected to surge across the area during this time
frame, bowing line segments may develop along the front, with
damaging wind gusts being the primary severe threat; however,
sufficient storm relative helicity will be present for tornadoes
to be possible as well. Lapse rates will be unimpressive, but
marginally severe hail cannot be ruled out. Storms will continue
eastward, exiting the area during the early afternoon. Because the
surge of instability won't begin until the front is developing
halfway across the forecast area, this will help limit the severe
threat over the northwest half of the area. The I-59 corridor will
have the most time for destabilization ahead of the front and the
highest severe potential within our area, though the greatest
overall severe threat will be to our east into Alabama where
storms will have more time to mature.

A limited flood threat remains for the northern (where elevated
convection will hang up for a longer period this morning) and
eastern (where rain rates may be highest as storms strengthen)
portions of the area. Though storm totals are expected to remain
below 2" in most areas, ground conditions remain quite saturated
with ongoing river flooding across much of the region. In
addition, some locally higher rainfall amounts will be possible in
convection.

Showers will taper off quickly behind the front late this
afternoon into this evening, as a much colder airmass surges into
the region overnight. Conditions Monday morning will be a shock to
the system, with temperatures in the 20s and wind chills in the
teens in the Delta and temps in the 30s and wind chills in the 20s
across much of the remainder of the CWA. /DL/

Monday through Saturday...

With the storm system and cold front east of the region, the next
impact to face the ArkLaMiss region will be that of cold
temperatures. The pressure gradient will be tight early Monday,
which will lead to some gusty northerly winds to begin the week.
This will bring wind chills in the teens for portions of the Delta
Monday morning. In fact, wind chills will make conditions feel more
like the 20s and 30s for most of the day on Monday across much of
the region(with the exception being in the Pine Belt, which will
feel like the 40s). Cold, arctic high pressure will move slowly into
the region through the week. This will lead to continued cold
weather as the region also remains under upper troughing until later
in the week. Temperatures will run some 15 to 20 degrees below
normal for highs and lows will be in roughly 20 degrees colder as
well. The main concern will be overnight lows both Monday night and
Tuesday night as readings will drop into the mid to low 20s for
locations mainly along and north of I-20. Temperatures for locations
south of I-20 will be in the mid to upper 20s. There should be just
enough in the way of wind for temperatures not to achieve perhaps
their full potential in getting colder. Thankfully, highs each day
will reach above freezing so no hard freeze criteria will be met,
but this will certainly cause issues for any early blooming
crops/plants. In addition, since we are not fully into the growing
season, I will not include anything in the HWO/graphics but
residents should take precaution to protect any sensitive vegetation
they may have outside.

Toward the end of the week, shortwave ridging will reside briefly
over the area and the surface high will move east. This will allow
for temperatures to moderate with southerly flow returning.
Overnight lows Thursday morning will be chilly but a little more
reasonable for this time of year(still below normal). Highs will
return to the 60s and 70s for the end of the week and into the
weekend. Unfortunately, this also means that chances for rain and
storms also returns. Timing differences exist amongst model guidance
about rain for late in the week and early in the weekend but most
agree about another front coming through on Sunday with
thunderstorms then. /28/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       57  32  43  25 / 100   0   5  11
Meridian      63  33  47  25 / 100  12   4  12
Vicksburg     52  32  40  26 / 100   0   5   8
Hattiesburg   73  38  51  30 / 100  26   6  12
Natchez       60  32  43  27 / 100   0   6  11
Greenville    43  28  36  24 / 100   0   4   3
Greenwood     46  27  38  23 / 100   0   4   4

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

DL/28
Hazardous weather outlook, Mar 3, 4:48 AM CST, 5 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
448 AM CST Sun Mar 3 2019

ARZ074-075-LAZ007>009-016-MSZ018-019-025>038-040>042-047-041100-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Madison LA-
Bolivar-Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-
Lowndes-Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-
Winston-Issaquena-Sharkey-Yazoo-Warren-
448 AM CST Sun Mar 3 2019

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, and central Mississippi.

.DAY ONE...Today and Tonight

FLOODING
THREAT...Limited
TIMING...Through early afternoon

Up to two inches of rain is expected today, with locally higher
amounts possible, in areas with already saturated soils. This may
result in localized flash flooding, especially in low lying and
poor drainage areas.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Saturday.

LAZ015-023>025-041100-
Richland-Franklin LA-Catahoula-Tensas-
448 AM CST Sun Mar 3 2019

This hazardous weather outlook is for portions of northeast
Louisiana.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Saturday.

MSZ039-043>046-048>050-041100-
Noxubee-Madison MS-Leake-Neshoba-Kemper-Hinds-Rankin-Scott-
448 AM CST Sun Mar 3 2019

This hazardous weather outlook is for portions of central
and east central Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Through noon

FLOODING
THREAT...Limited
TIMING...Through early afternoon

Isolated severe storms are possible this morning. Damaging wind
gusts will be the primary threat, though tornadoes cannot be ruled
out.

(https://www.weather.gov/images/jan/graphicast/1.png)

Up to two inches of rain is expected today, with locally higher
amounts possible, in areas with already saturated soils. This may
result in localized flash flooding, especially in low lying and
poor drainage areas.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today.

MSZ051-052-055>058-064>066-074-041100-
Newton-Lauderdale-Simpson-Smith-Jasper-Clarke-Jefferson Davis-
Covington-Jones-Forrest-
448 AM CST Sun Mar 3 2019

This hazardous weather outlook is for portions of east and
southeast Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Through 2 PM

FLOODING
THREAT...Limited
TIMING...Through early afternoon

Severe thunderstorms are possible late this morning through early
this afternoon. Damaging wind gusts will be the primary threat,
with tornadoes and hail up to quarter size also possible.

(https://www.weather.gov/images/jan/graphicast/1.png)

Up to two inches of rain is expected today, with locally higher
amounts possible, in areas with already saturated soils. This may
result in localized flash flooding, especially in low lying and
poor drainage areas.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today.

LAZ026-MSZ053-054-059>061-041100-
Concordia-Claiborne-Copiah-Jefferson-Adams-Franklin MS-
448 AM CST Sun Mar 3 2019

This hazardous weather outlook is for portions of central
Louisiana and southwest Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Through noon

Isolated severe storms are possible this morning. Damaging wind
gusts will be the primary threat, though tornadoes cannot be ruled
out.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today.

MSZ062-063-072-073-041100-
Lincoln-Lawrence-Marion-Lamar-
448 AM CST Sun Mar 3 2019

This hazardous weather outlook is for portions of south central
Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Through 2 PM

Severe thunderstorms are possible late this morning through early
this afternoon. Damaging wind gusts will be the primary threat,
with tornadoes and hail up to quarter size also possible.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today.

DL

&&

...HAZARD LEGEND...

*FLOODING*
Extreme...Confident in significant flooding.
Significant...Significant flooding possible.
Elevated...Confident in flooding.
Limited...Flooding possible.

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   https://www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   https://www.weather.gov/jan/precipmaps

River Forecast Center...
   https://www.weather.gov/lmrfc/
Significant River Flood Outlook...
   https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html
...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 3, 10:07 AM CSTSpecial Weather StatementJANSmith23 min
Mar 3, 10:14 AM CSTSpecial Weather StatementJANCovington31 min
Mar 3, 10:24 AM CSTSevere Thunderstorm WarningJANCovington, Jasper, Jones, Smith66 min
Mar 3, 11:04 AM CSTSevere Thunderstorm WarningJANCovington, Forrest, Jefferson Davis, Jones, Lamar, Marion56 min
Mar 3, 11:05 AM CSTSevere Thunderstorm WarningJANClarke25 min
Mar 3, 11:39 AM CSTSpecial Weather StatementJANMarion36 min
Mar 3, 12:05 PM CSTSpecial Weather StatementJANLamar25 min
Mar 3, 2:52 PM CSTFreeze WarningJANAttala, Bolivar, Carroll, Choctaw, Clay, Grenada and 22 more21 hr

Nearby

Severe Thunderstorm Warnings in Mississippi, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.